Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Spectral approximation of pattern-forming nonlinear evolution equations with double-well potentials of quadratic growth

Authors: Nicolas Condette, Christof Melcher and Endre Süli
Journal: Math. Comp. 80 (2011), 205-223
MSC (2010): Primary 65M70; Secondary 82D40, 82D60
Published electronically: May 5, 2010
MathSciNet review: 2728977
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This paper is concerned with the analysis of a numerical algorithm for the approximate solution of a class of nonlinear evolution problems that arise as $ \textrm{L}^2$ gradient flow for the Modica-Mortola regularization of the functional

$\displaystyle v \in \textrm{BV}(\mathbb{T}^d; \{-1,1\}) \mapsto E(v) := \frac{... ...\vert + \frac{1}{2}\sum_{k \in \mathbb{Z}^d} \sigma(k) \vert\hat{v}(k)\vert^2.$

Here $ \gamma$ is the interfacial energy per unit length or unit area, $ \mathbb{T}^d$ is the flat torus in $ \mathbb{R}^d$, and $ \sigma$ is a nonnegative Fourier multiplier, that is continuous on $ \mathbb{R}^d$, symmetric in the sense that $ \sigma(\xi)=\sigma(-\xi)$ for all $ \xi \in \mathbb{R}^d$ and that decays to zero at infinity.

Such functionals feature in mathematical models of pattern-formation in micromagnetics and models of diblock copolymers. The resulting evolution equation is discretized by a Fourier spectral method with respect to the spatial variables and a modified Crank-Nicolson scheme in time. Optimal-order a priori bounds are derived on the global error in the $ \ell^\infty(0,T;\mathrm{L}^2(\mathbb{T}^d))$ norm.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2010): 65M70, 82D40, 82D60

Retrieve articles in all journals with MSC (2010): 65M70, 82D40, 82D60

Additional Information

Nicolas Condette
Affiliation: Department of Mathematics, Humboldt-Universität zu Berlin, Unter den Linden 6, D-10099 Berlin, Germany

Christof Melcher
Affiliation: Department of Mathematics I, RWTH Aachen University, D-52056 Aachen, Germany

Endre Süli
Affiliation: Mathematical Institute, University of Oxford, 24-29 St Giles’, Oxford OX1 3LB, United Kingdom.

Received by editor(s): April 23, 2009
Received by editor(s) in revised form: September 23, 2009
Published electronically: May 5, 2010
Article copyright: © Copyright 2010 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society